Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

August 2, 2017Cattaraugus County, New York

NWS Buffalo, NY issued this special weather statement at Aug 2, 2017, 4:10 PM EDT for Cattaraugus County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 4:10 PM EDT (20:10 UTC)
Expired
Aug 2, 2017, 4:45 PM EDT
In force
35 min
Issued by
NWS Buffalo, NY

County Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 66 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS81 KBUF 022010
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
410 PM EDT WED AUG 2 2017

NYZ019-020-085-022045-
Chautauqua-Cattaraugus-Southern Erie-
410 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS...SOUTH
CENTRAL ERIE AND EAST CENTRAL CHAUTAUQUA COUNTIES...

At 410 PM EDT, a strong thunderstorm was located 8 miles southwest 
of Gowanda, or 16 miles east of Fredonia, moving east at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Gowanda, Dayton, East Otto, Cattaraugus, Otto, South Dayton,
Perrysburg and Cattaraugus County Landfill.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4234 7908 4243 7909 4251 7876 4227 7875
TIME...MOT...LOC 2008Z 266DEG 14KT 4237 7903 

$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:00 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
300 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Muggy conditions along with mid-summertime warmth will persist
through the end of the week. Widely scattered showers and
thunderstorms will end this evening becoming more numerous again
during Thursday afternoon. Low pressure along with its associated
cold front will cross the region during Friday and Friday night
bringing widespread showers and thunderstorms, a few may be severe.
Much cooler conditions will filter into the area during the weekend
with scattered showers possible on both days.

&&

.NEAR TERM /THROUGH THURSDAY/...
A warm and humid airmass remains in place today ahead of a weak cold
front approaching from the west across southern Ontario, Canada.
Radar and satellite trends this afternoon show cumulus fields
developing inland from the SW-NE oriented lake shadows, with a few
thunderstorms developing along the Lake Erie lake breeze boundary in
the western Southern Tier and in Orleans county. Mesoanalysis early
this afternoon shows about 1500J/kg of CAPE, with little to no
shear, both of which agree with the modified 12Z BUF sounding for
this afternoon. The expected convective evolution this afternoon
will be for the lake breeze forced convection to work its way ENE-
ward around 10 knots, brining scattered thunderstorms across the
Southern Tier, Finger Lakes, and possibly the southeast corner of
Lake Ontario by this evening. The main mode will be pulse
thunderstorms, with outflow boundaries sparking off new updrafts as
the storms work across the region, thus making precise timing to any
location very difficult. The lack of shear should keep thunderstorm
intensity in check, keeping the main threats to just locally heavy
rainfall and lightning and perhaps some small hail. Much like the
last two day, perhaps one or two storms may flare up to near severe
criteria if it latches onto the lake breeze boundary, however
confidence in this is happening is pretty low.

Thunderstorms will taper off this evening with the loss of diurnal
heating, although an isolated cell or two popping up on an old
outflow boundary is not out of the questions, much like last night.
As the weak cold front moves over the lakes overnight, would not
rule out a few scattered thunderstorms popping up over lake Erie and
Ontario and moving impacting locations just north and east of the
lakes, due to the added nocturnal land breeze breeze convergence and
relatively warmer lake surface. Otherwise we can expect another warm
and muggy night...with overnight lows ranging from the lower 60s
across interior sections of the Southern Tier and North Country to
the mid to upper 60s across the lake plains.

Thursday will start off with a few scattered showers or perhaps an
isolated thunderstorm across Western NY as a weak mid level
shortwave approaches the area. This shortwave, and its associated
weak ascent and deeper moisture will continue to slowly drift across
the area during the afternoon. Diurnal instability will bring an
increase in coverage of showers and thunderstorms during the
afternoon and evening. The best coverage should be from the western
Southern Tier through the Finger Lakes and Central NY along the
southern edge of the Lake Erie breeze where convergence will be
locally maximized. Southwest flow and associated stable lake shadows
will try to keep the Niagara Frontier and Jefferson county drier
Thursday afternoon, although the presence of some synoptic scale
support may force a few scattered showers and thunderstorms into
these areas as well. It will be another warm and moderately humid
day, with highs in the mid 80s across lower elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Showers and thunderstorms will be in the process of weakening late
Thursday evening with the loss of daytime heating. Weak 850mb warm
air advection out ahead of a strengthening surface low near the
southern edge of Lake Michigan may promote a few widely scattered
showers across the area. Overnight lows will only fall back into the
upper 60s to around 70s on the lake plains and mid 60s across
interior locations making for a sultry night.

On Friday, a mid-level trough currently positioned across Southern
Saskatchewan will deepen as it slides ESE towards the Western Great
Lakes. A surface low will deepen in the left exit region of a 500mb
50kt jet centered over Southern Indiana. This surface low will lift
across the Central Great Lakes Friday dragging its associated cold
front through the region Friday night. Numerous showers and
thunderstorms will accompany the front, out ahead of the prefrontal
trough, and along lake breeze boundaries. As for the details...

The first round of showers and thunderstorms will form out ahead of
the pre-frontal trough along lake breeze boundaries. PWAT values
will rise to around 1.5 inches during the course of the early
afternoon with height falls out ahead of the pre-frontal trough.
This along with a strengthening Lake Erie breeze will promote a fair
amount of shower and thunderstorm activity primarily across the
Western Southern Tier, Genesee Valley, and Finger Lakes Region with
stabilizing lake shadows protecting the Buffalo/Watertown areas for
the most part.

As we head into the mid to late afternoon hours on Friday, another
round of showers and thunderstorms will form out ahead of the pre-
frontal trough. A south-southwesterly 30kt low-level jet will stream
increasing moisture and rising dew points from the Ohio Valley with
PWAT values rising further to around 1.7 inches by late afternoon.
The increasing lift out ahead of the trough along with southerly
winds weakening aforementioned lake shadows should result in another
round of showers and thunderstorms moving from west to east across
the forecast area late in the day on Friday.

Finally, latest 12Z guidance develops a strong line of showers and
thunderstorms along the cold front crossing WNY around or just after
midnight and moving across the Eastern Lake Ontario region by 09Z
Saturday. Now for the severe threat...

SPC has the entire region in a slight risk for severe storms Friday.
The latest NAM has MUCAPE values near 1500J/Kg during the afternoon
and rising to around 2000J/Kg out ahead of the cold front late
Friday night. Mid-level lapse rates look marginal rising to 6 C/km
along the cold front. 0-6km shear is relatively weak during the
early afternoon hours but does increase to 30-40kts along the cold
front. The severe threat with the first two rounds of storms will
largely be dependent on the amount of sunshine during the day on
Friday. The primary threat will be damaging straight line winds and
some small hail... Will also have to monitor a potential flash
flooding risk with any training lines of convection across the CWA.

Cooler temperatures and comfortable humidity levels will trail the
cold frontal passage on Saturday with the 12Z NAM only showing 850mb
temperatures near 8C which would translate into upper 60's for
daytime highs across the bulk of the area. It will be a breezy day
with some scattered leftover showers possible from some lobes of
vorticity moving through the area. With Lake Erie at 73F, some lake
enhanced rain showers may also materialize on a W/WNW flow... Will
also have to monitor the potential for waterspout activity on Lake
Erie with associated colder air aloft and lake shore flooding threat
across Eastern Lake Ontario with strong westerly winds present.  A
pocket of high pressure will be in the region allowing for a dry
Saturday night.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
After a week of typical mid-summer warmth and moderate humidity, a
much cooler airmass will arrive over the weekend as a strong
shortwave moves from the Great Lakes to New England an amplifies the
longwave trough position in the northeast states. This strong
shortwave will cross the region Saturday and combine with some
lingering moisture and cool air aloft to support a few scattered
showers. The airmass may even be cool enough to support lake
enhanced showers east and northeast of Lake Erie for a few hours
Saturday morning. Temperatures will be quite cool Saturday, with
highs only around 70 at lower elevations and mid 60s higher terrain.

A weak bubble of high pressure will provide a brief window of dry
weather Saturday night. An east-west oriented warm front will then
develop over the southern Great Lakes Sunday and Sunday night,
possibly supporting a few light showers. Temperatures will recover
some, with highs in the mid 70s Sunday.

Another fairly potent mid level shortwave is forecast to rotate
through the longwave trough on Monday, with an associated surface
low moving through the area and producing another round of showers.
This system will begin to move out on Tuesday, although lingering
wrap around moisture and cool air aloft may still support a few
scattered showers. Expect temperatures to remain a little below
average early next week, with highs in the mid 70s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will prevail this afternoon and evening despite
isolated to scattered thunderstorms inland from the lake breeze. JHW
will see the best chance for a thunderstorm on site through about
21Z before storms move east of the terminal. Any storms will bring
localized IFR/MVFR conditions.

Thunderstorms will diminish overnight, although a few isolated or
scattered storms may pop up again near Lake Erie/Ontario overnight.
This will leave VFR conditions to prevail tonight.

Thunderstorms will be numerous Thursday from the western Southern
Tier to the Finger Lakes to the southern Tug Hill region, brining
localized IFR/MVFR conditions, otherwise VFR conditions will prevail.

Outlook...
Friday...Showers and thunderstorms becoming more
widespread during the afternoon and evening...along with areas of
IFR/MVFR.
Saturday through Monday...Mainly VFR with a chance of showers.

&&

.MARINE...
A weak pressure gradient will persist across the Lower Lakes Region
through Thursday...with generally light to modest winds and minimal
waves prevailing. This said...there will also be a risk for a few
widely scattered showers and thunderstorms...with these capable of
producing locally higher winds and waves.

Friday and Friday night an area of low pressure and its associated
cold front will push across the Lower Lakes Region. This system will
be accompanied by more widespread showers and thunderstorms...some
of which could again produce locally higher winds and waves. In the
wake of the cold front...a strengthening southwesterly to westerly
flow of much cooler air will then likely lead to a round of fairly
widespread advisory-worthy winds and waves between late Friday night
and Saturday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Saturday morning through Sunday
     morning for NYZ003>007.
MARINE...None.

&&

SYNOPSIS...Church/Jurkowski/Schmidt
NEAR TERM...Church
SHORT TERM...Jurkowski/TMA/Schmidt
LONG TERM...HITCHCOCK
AVIATION...CHURCH MARINE...CHURCH/JJR
Hazardous weather outlook, Aug 2, 5:05 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
505 AM EDT Wed Aug 2 2017

NYZ001-002-008-010>014-019>021-085-030915-
Niagara-Orleans-Lewis-Northern Erie-Genesee-Wyoming-Livingston-
Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
505 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are expected Thursday afternoon
and evening. Some of these storms may contain small hail and and
gusty winds. These storms may also produce very heavy downpours with
localized flooding possible.

Another round of scattered to numerous thunderstorms is expected
Friday afternoon and evening as a cold front moves across the region.
Some of these storms may become severe, with damaging winds being
the primary risk. These storms may also produce very heavy downpours
with localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>007-030915-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
505 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are expected Thursday afternoon
and evening. Some of these storms may contain small hail and and
gusty winds. These storms may also produce very heavy downpours with
localized flooding possible.

Another round of scattered to numerous thunderstorms is expected
Friday afternoon and evening as a cold front moves across the region.
Some of these storms may become severe, with damaging winds being
the primary risk. These storms may also produce very heavy downpours
with localized flooding possible.

Strong westerly winds will develop on Lake Ontario Saturday and
Saturday night. This may bring an increase in lakeshore flooding and
shoreline erosion to the Lake Ontario shore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-030915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
505 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The chance of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are expected Thursday afternoon and evening.
Some of these storms may contain small hail and and gusty winds.

Another round of scattered to numerous thunderstorms is expected
Friday afternoon and evening as a cold front moves across the region.
Some of these storms may become strong to severe, with locally higher
winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Special weather statement, Aug 2, 4:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
410 PM EDT WED AUG 2 2017

NYZ019-020-085-022045-
Chautauqua-Cattaraugus-Southern Erie-
410 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS...SOUTH
CENTRAL ERIE AND EAST CENTRAL CHAUTAUQUA COUNTIES...

At 410 PM EDT, a strong thunderstorm was located 8 miles southwest
of Gowanda, or 16 miles east of Fredonia, moving east at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Gowanda, Dayton, East Otto, Cattaraugus, Otto, South Dayton,
Perrysburg and Cattaraugus County Landfill.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4234 7908 4243 7909 4251 7876 4227 7875
TIME...MOT...LOC 2008Z 266DEG 14KT 4237 7903

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 1:37 PM EDTLakeshore Flood WatchBUFCayuga, Jefferson, Monroe, Oswego, Wayne25 hr
Aug 2, 5:29 PM EDTSpecial Weather StatementBUFAllegany31 min
Aug 2, 5:57 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus3 hr
Aug 2, 7:34 PM EDTSpecial Weather StatementBUFOntario41 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.